Several years ago, my Doctor prescribed effexor to help combat mild depression. They started me on a small dose and gradually increased it to 150mg per day.
I'm not sure I can honestly say that the drug helped me in any way shape or form. What I do know is if I ever was late with a dose, my body had no problems telling me it was time to take the drug. I would get "brain zaps", a sick to my stomach feeling, headache and a feeling of restlessness which woould only go away when I took the next dose. I would think that those feelings were a sign of depression and only the drug would help me feel that way.
While on the drug, my motivation for almost doing anything was gone. It sometimes felt like I was wearing cement shoes (on land...not in the water..LOL). Just felt like it was hard to move. My sex drive was decreasing, which I thought it was just a sign of middle age. In short, I felt like a Zombie.
After doing some research, I find that the feelings I would get when being late or missing a dose is NOT uncommon in many people. In short, I started to feel like a drug addict. So, I was faced with the decision if I should continue taking this drug or not.
First thing I did, was, of course, talk to my Doctor. My Doctor advised me to decrease the dose for a few days and then stop. Actually, the drug manufacturer recommends this as well. But, after researching the withdrawal symptoms of this drug, this is not the best method for most people.
I decreased my dosage as My Doctor recommended, and within the first day, the Brain Zaps started. I would get several brain zaps per minute. What is a brain zap? It's kind of hard to describe. It's like a jolt of electricity shooting from one side of your brain to another. During a brain zap, it feels like you are losing your verigo as well and your vision kind of stutters. However, these feelings just firmed up my resolve to get off of this drug.
I then started opening up the 75mg capsules and dumping out several of the crystal beads inside of the capsules, decreasing the amount each day for about two weeks. 10 days ago I took my last capsule.
Even after 2 weeks of tapering, the withdrawal symptoms were awful. For the first couple of days after completely stopping this drug, I was a mess. Constant brain zaps, stomach aches, joint aches, one day my wrist would ache, the next, my arm, the next my knees. I then developed flu like symptoms. I am so glad I did my research because all of these symptoms are typical of those who taper off and get off of this drug. Just knowing that helped me get through the withdrawal symptoms knowing that there is the proverbial light at the end of the tunnel.
Today is 10 days, and the light is getting brighter (where have I heard that one before...ha!!). The brain zaps are not a frequent or intense as it was. The flu like symptoms, body aches are gone. What I GOT in return was more energy, more motivation to do things again. Not saying I am at 100%, but I am getting there. The past 10 days have been an emotional roller coaster. In addition to the side effects I mentioned above, I was very quick to anger, more quicker that I should. Quick to bite someone's head off at just a stupid remark. Also, I would occasionally get crying spells. Now, I'm a grown man at 46 years old, I'm a Husband, Father, and now Grandfather of a very handsome 3 Month Old Grandson..(of course I have to slip that in there!!), and I'm having crying spells, for no reason? I was up early one morning, (oh yeah, insomnia is also a symptom), and was on You Tube, watching and listening to some Strauss Walzes by Andre Rieu, and found myself so moved by the music, I started blubbering like a baby. I feel it's because so many of my emotions were so supressed, they are trying to rush out all at once. (if that makes any sense).
Please note that I am NOT knocking this drug. I'm sure that this drug has helped many people. However, I do feel that this drug was overperscribed to too many people who really don't need a drug as powerful as this. The intent of this post is NOT TO TELL ANYBODY TO STOP TAKING THIS DRUG. Only your Doctor can tell you that.
There is a lot of useful information available just by googling Effexor Withdrawal Symptoms in case anybody is thinking of getting off this drug.
I know this was kind of long, Thanks for listening.